RSS Feed Print
Is having low blood pressure on blood pressure meds cause side effects?
LDDaughter
Posted: Sunday, January 29, 2012 7:05 AM
Joined: 12/22/2011
Posts: 1047


Hi,

 

My mother 's blood pressure has been running on the low side for the last few months. She is taking lisinopril.  She was put on it about 1 1/2 years ago when she weighed more and had high readings.   Does it make sense for her to still be on it?  She has readings like 114/49 for example.  The top number is usually lower than 120.

 

She was also on a 2nd bp med, Norvasc, which her geriatrician took her off about 2 weeks ago. She thought she didn't need to be on it at all because of the low readings and we were also concerned that it might be causing some visual illusions she was having. (those seem to have cleared up.)

 

 

She complains of wanting to get her strength back and yesterday was telling me she was having trouble getting her words out, She has been talking slower this week, though her words were clear and I could understand her. I'm not sure what is going on so I wanted to ask you all about the blood pressure meds. A few weeks ago she was much perkier.

 

I'm curious about any side effects to these meds. I've started to do some research. One study found bp meds helped reduce risk of stroke and heart disease. Another article said bp should be stable for 3 years before reducing???

 

Gertiatrican said she thought it woudl be ok to take her off the lisinopril, but we could let the nursing home doctor decide. I want to make sure I really understand the pros and cons of the meds before I take any further action so I'd appreciate any input here.

 

 

 

p.s. Mom's increased fatigure etc could also be due to other medications, which is a concern as well. She's on two seizure meds and an antipsychotic.  The 1st seizure med was added about a yr ago after she was having partial seizures. She's been on antipsychotics for 6 years. Zyprexa for 5 then switched to Seroquel about a year ago, dr. thought it was safer.

 

How do you know if people still need to be on antipsychotics? I know they can cause problems and I worry it caused mom's partial seizure.

 

 

 

 

 

 

 


Cheryle Gardiner
Posted: Sunday, January 29, 2012 10:28 AM
Joined: 11/30/2011
Posts: 529


LDDaughter, your mom's systolic blood pressure (the top number) sounds perfect; the disatolic may be a little low, especially since she seems to be slowing down. There's a good article from the American Heart Association here: http://www.heart.org/HEARTORG/Conditions/..re_UCM_301785_Article.jsp#.TyVyblxAaZg

As far as the other drug interactions, I'm not familiar enough with meds to give you an opinion, but I'm sure someone will be along soon with advice.
Stephanie Z
Posted: Sunday, January 29, 2012 12:37 PM
Joined: 12/15/2011
Posts: 4219


LD....Yes, your mom's diastolic is too low, especially for an older person. There are a couple of issues here. Blood pressure is the force of blood against the walls of arteries. Blood pressure is recorded as two numbers—the systolic pressure (as the heart beats) over the diastolic pressure (as the heart relaxes between beats).  This means that at times her BP is very low. Normal diastolic is somewhere  between 60 and 80 or so.

Your blood pressure changes as we change position and do different things during the day. So there will be times when it is lower or higher than the reading you have gotten. Unfortunately, low BP in the elderly can cause falls and can be a cause for fatigue.

The other thing to consider is that low diastolic can also be caused by dehydration. Is your mom drinking enough each day? Ask the nurses to check her skin turgor, (gently pinching the skin on the back of her hand to see if it flattens out quickly or stays pinched for a while). Chronic fatigue, confusion and weakness as well as poor urinary output are also symptoms. Your mom may need for the staff to "force fluids" which means giving her extra water to drink during the day. Unfortunately dehydration is a relatively common problem in nursing homes.

  Her low diastolic can also be caused by a number of other conditions. Here is a website that covers them but remember that her problem needs to be diagnosed by a physician and if you are not getting answers from your geriatrician, consider seeing a cardiologist. Here is the site: http://www.medicinenet.com/low_blood_pressure/page4.htm

 

Now lets address the antipsychotics. Several reasons to be concerned here.

First, her dementia has progressed since she had whatever behaviors caused her to be put on the antipsychotics in the first place. She well may not need them any more based on that alone.

Second, her physical status has probably changed due to illness and inactivity. Also, she is 6 years older and as we age, our bodies can no longer absorb, metabolize or excrete drugs the same way. This is a problem in the aging community because so many elderly are on medications that are too strong for them even though the dose was perfect for them 5 or 10 years ago.

Also, any time a dementia patient is on an antipsychotic, the physician is supposed to do a trial of either a reduced dose or a drug holiday every so often to see if the person still needs them. I would ask about this.

Hope this information helps you. It's good to see you are on top of all of this and such a great advocate for your mom.

Stephanie



LDDaughter
Posted: Sunday, January 29, 2012 8:18 PM
Joined: 12/22/2011
Posts: 1047


Thank  you Cheryl and Stephanie! Helpful info and I appreciate the links!  Definitely going to pursue this. I just read something on one of the sites that said antipsychotics can cause lower readings too. Mom also has anemia and hypothyroidism so several possible explanations.  Definitely getting the itch to try to reduce the Seroquel. There's been several other med issues in the last few months so I've had to keep that on hold, but hoping we can address it soon as well.